Missouri, 2008Tornado and Hail in Missouri, November 5 to 6, 2008
November 5 to 6, 2008 · NWS SGF · 22 events in 10 counties and zones
A very favorable synoptic scale storm pattern developed across the central and southern Plains. A strong upper jet on the order of 125 knots moved through the Missouri Ozarks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $71,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very favorable synoptic scale storm pattern developed across the central and southern Plains. A strong upper jet on the order of 125 knots moved through the Missouri Ozarks. Enhanced low level shear combined with enough instability caused an EF1 Tornado to develop and impact western sections of Table Rock Lake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 5, 11:10 PM CST, 22 minutes earlier.
Area forecast discussion, Nov 5, 11:10 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1110 PM CST WED NOV 5 2008
...MESOSCALE CONVECTIVE DISCUSSION...
.UPDATE...
THE LATEST RADAR AND SATELLITE IMAGERY INDICATE THAT THE STORM
MODE APPEARS TO BE SHIFTING TO MORE OR A SQUALL LINE AS STRONGER
STORM CORES MERGE ALONG A LINE FROM NEAR JOPLIN TO TULSA...AND AN
UPPER LEVEL JET ROUNDS THE BASE OF THE UPPER TROUGH OVER SOUTH
CENTRAL OKLAHOMA AND SHIFTS NORTHEAST TOWARD THE OZARKS. THE MOST
RECENT SEVERE REPORTS HAVE COME OUT OF THE SOUTHERN PORTION OF
THE STORM COMPLEX WITH 60 MPH WINDS AND DIME TO NICKEL SIZE HAIL.
STILL EXPECT STRONG TO SEVERE STORMS OVER THE FORECAST AREA AS
THE SQUALL LINE SHIFTS EAST ACROSS THE AREA OVERNIGHT.
TERRY
&&
.DISCUSSION...
MAIN FORECAST FOCUS WILL BE THE THREAT FOR SEVERE THUNDERSTORMS OVER
THE NEXT 12 TO 18 HOURS AS A STRONG STORM SYSTEM CROSSES THE
CENTRAL UNITED STATES. MUCH COOLER WEATHER IS THEN EXPECTED FROM THE
UPCOMING WEEKEND INTO NEXT WEEK. ANOTHER STORM SYSTEM IS EXPECTED
TO IMPACT THE AREA SOMETIME IN THE MONDAY TO WEDNESDAY TIME FRAME.
TONIGHT...STRONG UPPER LEVEL LOW PRESSURE WILL SLOWLY PUSH EAST
ACROSS THE CORN BELT. AT THE SURFACE...A COLD FRONT WILL PUSH INTO
SOUTHEAST KANSAS AND WESTERN MISSOURI LATE TONIGHT...MAKING IT TO
THE HIGHWAY 65 CORRIDOR BY SUNRISE. STRONG TO SEVERE STORMS ARE
EXPECTED ALONG THIS FRONT...AS WELL AS ALONG A PRE FRONTAL TROUGH
THIS EVENING AND OVERNIGHT. PLEASE REFER TO THE MESOSCALE
CONVECTIVE DISCUSSION BELOW FOR GREATER DETAIL ON THE SEVERE
WEATHER THREAT. BRISK SOUTH TO SOUTHEAST WINDS AHEAD OF THE FRONT
WILL SHIFT TO THE WEST. SPEAKING OF WINDS...WE HAVE NOT MET WIND
ADVISORY CRITERIA UP TO THIS POINT. WILL LIKELY BE CANCELLING THE
WIND ADVISORY BY 4 PM.
THURSDAY...THAT FRONT WILL QUICKLY PUSH EAST OUT OF CENTRAL AND
SOUTH CENTRAL MISSOURI IN THE MORNING. THE THREAT FOR
THUNDERSTORMS WILL END ONCE THE FRONT EXITS THE AREA. WE MAY
ACTUALLY SEE A BRIEF PERIOD OF CLEARING AS A DRY SLOT WORKS INTO
THE AREA. WRAP AROUND MOISTURE MAY THEN BRING MORE CLOUDINESS INTO
THE AREA BY THE AFTERNOON...ESPECIALLY OVER CENTRAL MISSOURI.
TEMPERATURES ARE A TOUGH CALL GIVEN THE INCREASING CLOUD COVER AND
COOLING LOW LEVELS. GENERALLY SPLIT THE DIFFERENCE BETWEEN THE MAV
AND MET. THURSDAY WILL AGAIN BE WINDY AS LOW LEVEL PRESSURE
GRADIENTS REMAIN RATHER TIGHT. WINDS WILL ALSO BECOME GUSTY BY THE
AFTERNOON AS THE LOW LEVELS OF THE ATMOSPHERE EFFICIENTLY MIX OUT.
THURSDAY NIGHT THROUGH FRIDAY NIGHT...THAT UPPER LEVEL LOW
PRESSURE WILL FINALLY BEGIN TO PUSH EAST INTO THE GREAT LAKES. ONE
MORE UPPER LEVEL WAVE WILL COME AROUND THE SOUTHERN FLANK OF THE
LOW AND DRIVE A WEAK SURFACE TROUGH ACROSS THE AREA. NOT OUT OF
THE QUESTION WE COULD SEE A LIGHT SHOWER OR TWO UP ACROSS CENTRAL
MISSOURI ON FRIDAY. TEMPERATURES WILL BE ON THE COOL SIDE AS 850
MB TEMPERATURES HOVER AT OR BELOW ZERO DEGREES CELSIUS.
UPCOMING WEEKEND...THE AREA WILL REMAIN UNDER A CYCLONIC NORTHWEST
FLOW ALOFT. MOISTURE LOOKS PRETTY LIMITED SO AM NOT EXPECTING ANY
PRECIPITATION. THE COOL TEMPERATURES WILL CONTINUE WITH HIGHS
STRUGGLING TO GET INTO THE UPPER 40S AND LOWER 50S OVER MOST AREAS.
EARLY NEXT WEEK...LONG WAVE CHARTS CONTINUE TO FAVOR DIGGING OF
ENERGY OUT OF THE PACIFIC NORTHWEST. MEDIUM RANGE MODELS CONTINUE
TO INDICATE ENERGY DIVING INTO THE FOUR CORNERS REGION AND
EVENTUALLY EJECTING OUT TOWARDS THE OZARKS. STILL NOT A REAL GOOD
SIGNAL FOR TIMING...BUT FEEL THAT SLIGHT TO LOW END CHANCE POPS
ARE WARRANTED STARTING SUNDAY NIGHT AND MONDAY. DO NOT SEE ANY BIG
WARM UPS AS LOW LEVEL TRAJECTORIES WILL LIKELY REMAIN OUT OF THE
EAST AND NORTHEAST.
SCHAUMANN
&&
.AVIATION...
FOR THE 06Z TAFS...WILL CONTINUE TO INCLUDE WIND SHEAR IN TAFS
THROUGH THE NIGHT BASED ON LATEST WIND PROFILER DATA. LINE OF
STORMS PERSISTING NEAR THE MO/KS BORDER FOR THE PAST SEVERAL HOURS
IS FINALLY SHOWING SIGNS OF EASTWARD MOVEMENT AS SQUALL LINE
BEGINS TO DEVELOP...SO WILL CONTINUE VICINITY THUNDER WITH
EMBEDDED TEMPO FROM AROUND 06-10Z.
MAIN WIND SHIFT WITH COLD FRONT PASSAGE IS EXPECTED BY MID/LATE
MORNING WITH DRY SLOT CLEARING OUT CLOUD COVER BY EARLY AFTERNOON.
TERRY
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Nov 5, 6:58 PM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CST WED NOV 5 2008
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
658 PM CST WED NOV 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
SEVERE STORMS PRODUCING...DAMAGING WINDS TO 70 MPH. HAIL TO THE
SIZE OF QUARTERS. ISOLATED TORNADOES.
AREAS AFFECTED AND TIMING:
STRONG TO SEVERE STORMS WILL PUSH INTO EXTREME SOUTHEAST KANSAS
AND WESTERN MISSOURI BY MID TO LATE EVENING. THIS ACTIVITY WILL
SPREAD EASTWARD TOWARDS THE HIGHWAY 65 CORRIDOR LATE THIS
EVENING AND ESPECIALLY OVERNIGHT.
DISCUSSION:
STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO PUSH EAST
ACROSS SOUTHEAST KANSAS AND INTO WESTERN MISSOURI THIS EVENING.
MARGINAL INSTABILITY AND STRONG WIND SHEAR WILL SUPPORT THE
THREAT FOR DAMAGING STRAIGHT LINE WINDS TO 70 MPH WITH THESE
STORMS. HAIL TO THE SIZE OF QUARTERS WILL ALSO BE POSSIBLE. THE
THREAT FOR TORNADOES HAS DIMINISHED SOMEWHAT...BUT ISOLATED
TORNADOES REMAIN POSSIBLE GIVEN THE STRONG LOW LEVEL WIND
SHEAR...MAINLY WEST OF AN OSCEOLA TO CASSVILLE LINE.
BY LATE THIS EVENING AND ESPECIALLY OVERNIGHT...A COLD FRONT
WILL OVERTAKE THESE STORMS. A SOLID LINE OF STORMS IS EXPECTED
TO ACCOMPANY THIS FRONT...WITH THE LEADING EDGE OF THE STORMS
REACHING THE HIGHWAY 65 CORRIDOR LATE TONIGHT. ALTHOUGH THE
STORMS WILL BEGIN TO WEAKEN LATE TONIGHT...DAMAGING STRAIGHT
LINE WINDS WILL STILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE ONGOING AFTER SUNRISE THURSDAY MORNING
ACROSS THE EASTERN OZARKS...WHICH WILL QUICKLY EXIT TO THE EAST
BY THE LATE MORNING HOURS. STRONG THUNDERSTORMS WITH WIND GUSTS
TO 40 MPH ARE POSSIBLE. SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING WEST OF AN
OSCEOLA TO CASSVILLE LINE. SPOTTER ACTIVATION WILL BE POSSIBLE
EAST OF THIS LINE AFTER MIDNIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
SCHAUMANN
In the hours before
Special weather statement, Nov 5, 10:32 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1032 PM CST WED NOV 5 2008
KSZ101-060515-
CHEROKEE KS-
1032 PM CST WED NOV 5 2008
...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL 1115 PM CST...
AT 1027 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OSWEGO TO CHETOPA TO
WELCH...OR ALONG A LINE EXTENDING FROM OSWEGO TO CHETOPA TO 9 MILES
SOUTH OF CHETOPA...MOVING EAST AT 30 MPH.
THESE STORMS WILL BE NEAR...
TREECE BY 1045 PM CST.
COLUMBUS BY 1050 PM CST.
BAXTER SPRINGS BY 1055 PM CST.
BAXTER SPRINGS BY 1100 PM CST.
GALENA BY 1110 PM CST.
THE TOWNS OF SHERWIN...STIPPVILLE...SKIDMORE...NEUTRAL...RIVERTON...
LOWELL...CRESTLINE AND LAWTON ARE IN THE PATH OF THESE STORMS.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.
ANGLE
Local storm report, Nov 5, 11:16 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1116 PM CST WED NOV 05 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1102 PM TSTM WND GST 10 W COLUMBUS 37.17N 95.03W
11/05/2008 E60 MPH CHEROKEE KS EMERGENCY MNGR
10 X 10 ANCHORED METAL BUILDING BLOWN DOWN
&&
LDEvent by event
16 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Barton
- When
- November 5, 11:32 PM CST
- Where
- Barton County, 0.88 mi NE of Lamar Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.490, -94.310
Severe thunderstorm wind gusts downed several power poles along Highway 160, approximately two miles west of Lamar.
Thunderstorm Wind, Barton
- When
- November 5, 11:34 PM CST
- Where
- Barton County, 0.55 mi W of Lamar
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.500, -94.290
Severe thunderstorm wind gusts blew down a power pole one mile west of Lamar on Highway 160.
Thunderstorm Wind, Barton
- When
- November 5, 11:38 PM CST
- Where
- Barton County, 2.3 mi ENE of Lamar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.510, -94.240
Severe thunderstorm winds snapped off several large trees and one barn was damaged east of Lamar.
Thunderstorm Wind, Jasper
- When
- November 6, 12:06 AM CST
- Where
- Jasper County, 2.2 mi E of Carthage
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.170, -94.280
Severe thunderstorm wind gusts downed a large tree two miles east southeast of Carthage, on County Road 80, and Elm Road.
Hail, McDonald
- When
- November 6, 12:12 AM CST
- Where
- McDonald County, 3.23 mi NNW of Pack
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.570, -94.610
Hail, Cedar
- When
- November 6, 12:15 AM CST
- Where
- Cedar County, Stockton
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.700, -93.800
Hail, McDonald
- When
- November 6, 12:28 AM CST
- Where
- McDonald County, 0.69 mi S of Pineville
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.590, -94.380
Hail, Barry
- When
- November 6, 1:00 AM CST
- Where
- Barry County, 0.55 mi W of Monett
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.920, -93.930
Thunderstorm Wind, Barry
- When
- November 6, 1:13 AM CST
- Where
- Barry County, 0.55 mi W of Monett
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.920, -93.930
A severe thunderstorm wind gust of 52 knots was estimated west of Monett.
Thunderstorm Wind, Lawrence
- When
- November 6, 1:15 AM CST
- Where
- Lawrence County, 3.93 mi E of Pierce City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 36.940, -93.930
Severe thunderstorm wind gusts downed numerous trees, power poles east of Pierce City. A few carports were also destroyed.
Thunderstorm Wind, Polk
- When
- November 6, 1:15 AM CST
- Where
- Polk County, 3.01 mi SW of Rondo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.740, -93.510
Severe thunderstorm wind gusts downed power lines southeast of Humansville.
Thunderstorm Wind, Barry
- When
- November 6, 1:15 AM CST
- Where
- Barry County, 1.66 mi W of Monett
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.920, -93.950
Severe thunderstorm wind gusts in excess of 60 knots caused several large trees to be uprooted on the west side of Monett along with a carport blown off. One of the trees fell on a home at Cleveland Heights and Sunset.
Thunderstorm Wind, McDonald
- When
- November 6, 1:24 AM CST
- Where
- McDonald County, 2.16 mi NW of Bethpage
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.700, -94.260
Severe thunderstorm wind gusts uprooted several large trees along Highway 76 near Longview, and southwest towards Pineville.
Thunderstorm Wind, Webster
- When
- November 6, 1:30 AM CST
- Where
- Webster County, 3.22 mi SSE of Crown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.230, -92.940
Thunderstorm Wind, Barry
- When
- November 6, 1:35 AM CST
- Where
- Barry County, Cassville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 36.680, -93.870
Thunderstorm Wind, Greene
- When
- November 6, 1:40 AM CST
- Where
- Greene County, Republic
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.120, -93.480
Tornado, Barry
- When
- November 6, 1:44 AM CST to 1:56 AM CST
- Where
- Barry County, 0.55 mi ESE of Cato to 1.46 mi E of Shell Knob
- Rating
- EF1
- Path length
- 5.85 mi
- Path width
- 100 yd
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.578, -93.691
A National Weather Service storm survey revealed that an EF-1 tornado touched down along the western side of Table Rock Lake near the community of Mano. The tornado tracked approximately six miles to the northeast and lifted approximately two miles east of Schell Knob. The tornado destroyed two boat docks near Mano and another boat dock near Schell Knob.
Thunderstorm Wind, Greene
- When
- November 6, 1:45 AM CST
- Where
- Greene County, 3.38 mi WNW of Wildwood Estates
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.130, -93.310
Thunderstorm Wind, Greene
- When
- November 6, 1:46 AM CST
- Where
- Greene County, 0.55 mi E of Springfield
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.200, -93.290
Thunderstorm Wind, Greene
- When
- November 6, 1:53 AM CST
- Where
- Greene County, 0.55 mi E of Springfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 37.200, -93.290
Hail, Greene
- When
- November 6, 1:55 AM CST
- Where
- Greene County, 0.55 mi E of Springfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.200, -93.290
Thunderstorm Wind, Stone
- When
- November 6, 1:55 AM CST
- Where
- Stone County, 2.35 mi NNW of Viola
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.600, -93.600
Severe thunderstorm wind gusts downed trees along Highway YY north of Viola.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in South Dakota, November 5 to 7, 20081 death · $5.3 million · 19 events
- Hail and Damaging Winds in Oklahoma, November 5, 2008$40 million · 2.5 in hail · 81 events
- High Surf in New Jersey, November 5 to 6, 20081 death · 4 events
- Blizzard and Winter Storm in North Dakota, November 5 to 7, 2008$186,000 · 0.75 in hail · 30 events
- Tornado and Hail in Oklahoma, November 5 to 6, 20082 injured · $55,000 · EF0 · 35 events
- Winter Storm and Winter Weather in South Dakota, November 5 to 6, 2008$100,000 · 3 events
- Blizzard in South Dakota, November 5 to 7, 20083 injured · 21 events
- Blizzard in Wyoming, November 5 to 6, 2008$50,000 · 1 event
- Hail and Damaging Wind in Kansas, November 5, 20081 in hail · 7 events
- Hail and Damaging Wind in Kansas, November 5, 20081.75 in hail · 5 events
- Hail and Damaging Winds in Iowa, November 5, 200852 kt wind · 4 events
- Flood and Coastal Flood in North Carolina, November 5, 200859 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137094, 137100, 137093, 137095, 137087, 137088, 137089, 137090, 137101, 137097, 137098, 137102, 137099, 137103, 137104, 137105, 137116, 137106, 137107, 137108, 137091, 137109.